Talk

Advanced search

Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns do consult your GP.

Which HRT hormone needs rejigging, do you think?

(14 Posts)
Draylon Thu 10-Aug-17 13:01:43

Hi, I'm 54, last 'natural' period was 3-ish years ago, went onto HRT 6 months ago due to the usual symptoms, primarily insomnia, drenching sweats and anxiety.

My GP has put me on Estradot 50 microgram patches and Urogestan 100mg tabs, continuous HRT so no bleed.

They took maybe 3 weeks to kick in, which I know is not unusual; but over the past 6 months, I had a small amount of very light bleeding about 2 months in; then again once 4 or 5 months in. I had to go see my GP to get an ongoing prescription, who said I shouldn't be getting bleeding, but we're 'waiting and seeing' if I get any more.

Is she likely to up my progesterone or down my oestrogen?

Initially, 2-3 months in, my long dead libido improved; but here are the issues now:

My libido has gone again! (not a vast issue in itself, I should add);
I am getting slight but distinct hot flushes/sweating again (think beading on my forehead);
I would describe my mood as a bit low, lacking interest in stuff;
Joint pain (right knee in particular)
I'm putting on weight really easily!
All this is a bit depressing to say the least....

I'm not a happy bunny because I've just done my back again (longstanding manual handling related injury, I'm a front-line HCP); I need to exercise to improve my mood and help with my weight, but currently can barely move...

So, if I go back to my GP, what direction do you think I should be heading? Different brands of HRT?

Different doses?

Would I get a more tailored service from a private consultant (wish I had PollyPerk's!)? I live near Southampton.

WWYD?

PollyPerky Thu 10-Aug-17 13:57:58

Was it explained that all conti HRT can give odd bleeding for at least 6 months? If not then it ought to have been!
Your GP to be honest is unlikely to have a clue- the tweaking you are asking about is really only something meno consultants would have a handle on.

Just to recap how conti HRT works. Think of estrogen as an accelerator in a car. (it fuels the growth of the womb lining.) Utrogestan is the brake which stops it. Unless the 2 are absolutely in sync, you will get spotting.

It can take months for the lining to become thin enough not to spot. In addition Utrogestan is sometimes poorly absorbed, so over a week you might get dips in the level in your body. When progesterone is 'withdrawn' or the level dips, the lining breaks down (as it does in a normal fertile cycle pre menopause.)

You may find the spotting carries on for some time . If you don't want this, the answer could be to go back to a sequi regime, or trying to reduce the estrogen to a smaller dose patch. or you could try a conti patch - Evorel or Femseven.

But given your weight gain and general low mood, it sounds as if daily Utro doesn't suit you.

I used a conti regime for 3 weeks and by then I'd had enough- daily headaches as the levels fell and spotting. I've gone back to sequi. Periods in your 60s are not great, but there isn't a better regime I'd be happy with.

You might get more joy from a private consultant but being honest unless meno is 'their thing' they may not be that good either. They all have their specialisms and it's always going to be trial and error. Even my own consultant says try a few to see what's the best fit.

Draylon Thu 10-Aug-17 14:09:16

Thanks Polly. I admit I was a bit surprised when my GP suggested we might look at tweaking my dose because of that second episode of mild spotting, maybe 4-5 months into my HRT as I understood that I was to expect it for 6 or so months.

Can I check, are you saying it's the progesterone in the form of Utrogestan that is likely to be the culprit regarding 'low mood' and weight gain? Could I just switch to another progesterone? Is there a better way of taking the Utrogestan than, as I do, first thing in the morning?

I know you are far better read-up on the menopause than most of us on here, and we're very grateful for your insight and knowlegde

I was hoping to avoid periods again, but like you, it'd be a small price to pay to get on top of the HRT symptoms! I would prefer to tweak conti for now but nothing is off the table!

I looked up possible private doctors on MM but oddly, the closest was Oxford! I live in Southampton.

PollyPerky Thu 10-Aug-17 14:24:39

It MAY be that Utro is more likely to give spotting. Just to give an example....I was on a sequi regime with gel + Norethisterone for 5 years (long cycle, 10 days every 8 weeks or so.) I could pretty much guarantee when the bleed would start- 2-3 days after the last pill. I've now used Utrogestan for a few years and the bleed sometimes starts before the 10 days are up, like day 8, (but sometimes not till day 11) so I know this is because the level has fallen off. It's a PITA tbh, because I get period pain on Day 1 and I just don't know when Day 1 will be.

All progestogens are likely to cause low mood - ie like PMS. Taking them daily may cause these moods. Not sure about weight gain. It's quite possible but you have to be honest and ask if the regime is making you crave food / sugar (as in PMS!) and you are eating a bit more.

The other way to use Utro is vaginally. So if you are happy to shove it up there daily, try that. It's supposed to be absorbed better and you may not get the weight gain.

Most people who do this do it at bedtime so it doesn't fall out before it's absorbed but if you are having sex, this won't work for you on an every night basis.

I can recommend consultants in London if that's any help.

sikedon Thu 10-Aug-17 14:27:39

Message deleted by MNHQ. Here's a link to our Talk Guidelines.

PollyPerky Thu 10-Aug-17 14:31:43

Oh do go away Sikedon, Reported you.

The other regime you could try is the Mirena coil plus your patch. Any feelings on that?

Draylon Thu 10-Aug-17 15:09:44

Having sex? grin The old libido's gone south, in a figurative, not literal way! After falling interest when I was peri, and losing it all together for a couple of years, I was interested to find it reignited about 3-4 months ago, but it was only temporary. Which hormone caused that? Oestrogen?

Do you think it's the method of progesterone delivery (i.e. the Utrogestan tab versus the Mirena) that might be my issue?

Thanks for your time.

PollyPerky Thu 10-Aug-17 16:29:28

Oestrogen should make your libido come back BUT there is a trend for offering testosterone to women too , to make them feel horny grin This is mentioned in the NICE guidelines if you find the report online and look for that part.

Many GPs won't prescribe it as it's not licensed for women but some will...and you can get it from a specialist.
thebms.org.uk/2016/10/testosterone-nhs-help-boost-womens-libido/

I don't think either Utrogestan or a Mirena would be to 'blame'. Neither should really dampen your libido but if I were you, I'd try a sequi regime of Utrogestan for a few months to see if that helps you mood etc so you aren't taking it daily.

Draylon Thu 10-Aug-17 16:54:30

OK, thanks Polly ('feelin' horny' grin).

I assume I should see my GP before reducing my Utrogestan rather than going it alone??

Draylon Thu 10-Aug-17 16:57:31

Sorry, Polly, to make it clear, I am not expecting you to tell me what to do! I accept everything you say is advice based on your own extensive research and experience! I know it's my responsibility to make decisions about what I do about it all! I just meant 'Is 'going it alone' i.e. reducing utrogestan, something that a woman might do, or would it be stupid to do it without medical advice from a GP?

PollyPerky Thu 10-Aug-17 17:08:45

You don't need to see your GP if you want to change to a sequi regime in my opinion though you would be best to mention it when you have a review.

The dose is 200mgs x 10 days in 28. Some women only do 7 days a month BUT PLEASE DO NOT DO THIS. It is usually done under supervision (private not NHS) with annual scans to check the lining is not thickening.

PollyPerky Thu 10-Aug-17 17:13:59

I have sent you a PM.

Draylon Fri 11-Aug-17 11:42:51

Thanks!

Sweetmole Wed 25-Oct-17 17:15:32

Hi PollyPerk
Could you kindly private message me your consultants of you don't mind. Many thanks xx

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now